West Virginia, 2018

Winter Storm and Winter Weather in West Virginia, February 3 to 7, 2018

February 3 to 7, 2018 · NWS LWX · 10 events in 10 counties and zones

Low pressure tracked up the Appalachians. Warm and moist air overran the colder air in place, resulting in precipitation.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked up the Appalachians. Warm and moist air overran the colder air in place, resulting in precipitation. There was a cold layer near the surface that caused freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 9:28 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 2, 9:28 PM EST, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
928 PM EST Fri Feb 2 2018

.SYNOPSIS...
Strong Canadian high pressure is building across the region
through Saturday. An area of low pressure and its associated
cold front will impact the region Sunday. High pressure will
return Monday before another system approaches for the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Clear and very cold tonight with diminishing winds. Latest
thinking is that winds will completely die down by dawn allowing
for temperatures to drop rapidly. Updated fcst to adjust minimum
temperatures down to the low teens east of the Blue Ridge, but
wouldn't be surprised if they actually drop into the single
digits even east of the Blue Ridge given very low dewpoints
down to zero in several places. The mid afternoon dewpoint at
Dulles today was 4F. A rule of thumb for the MinT fcst is to go
with the lowest mid afternoon dewpoint.

As for the Sun fcst...p-type looks like snow at onset, but with
a very quick transition to sleet by mid morning or early
afternoon. Without a sfc high to the north to lock the cold air,
am very doubtful of freezing rain. Any fzra would have to be on
elevated surfaces and of short duration. 850-700 mb MaxT Sun
are only 1-2C which would support sleet as the predominant
p-type east of the Blue Ridge, but with abv freezing sfc temps.
All rain is expected in southern St. Marys county with primarily
snow/sleet west of the Blue Ridge and all snow at Highland and
Pendleton counties. Believe in Highland and Pendleton counties
p-type (snow) and QPF could support much higher snow totals than
we're currently forecasting. A Winter Storm Watch may be needed
for these two counties.

Previous afd...

Saturday will feature some sun as the high pushes by to our
south, but clouds will start increasing late as warm advection
gets underway ahead of the next system. Winds will be
lighter, and daylight temps should nudge above freezing in most
places, so overall a significantly more comfortable day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Complex low pressure system and frontal boundaries move east
towards the region Saturday night and Sunday, crossing the
region early Sunday night. Two surface lows are prominent, one
which will move northeast across the eastern Great Lakes and St.
Lawrence Valley, and a second which will move northeast across
the Florida Panhandle and along the Carolina coast. Surface
fronts will include a cold front moving eastward from the Plains
and a coastal warm front whic will try to move northwest from
the Atlantic coast.

GFS and NAM handle the synoptics fairly similarly, so opted to
side with the NAM thermal profiles, which should generally
handle the cold air damming better than the GFS in this
situation. This means we will likely start off as snow across
the region late Saturday night and early Sunday with temps
mostly in the 20s, then transition to a mixture of sleet and
freezing rain as strong warm advection aloft brings temps above
freezing above the surface. Surface temperatures will likely
struggle to rise, however, so lowered our high temps
significantly from the previous forecast. Given what often
happens in these situations, would not be surprised if temps end
up lower than current forecast, but for now have temps rising
above freezing just about everywhere late in the day Sunday,
then staying warm until precip clears most of the region later
Sunday night as the cold front crosses the region. Upslope snow
showers will likely continue through the night along the
Allegheny Front, however. Across most of the CWA, snowfall looks
light given the rapid spread of the warm tongue aloft, so
generally kept totals close to or under an inch, with some glaze
ice expected as well. Given the poor model agreement on
thermals, confidence is not particularly high, however. Highs
even on the NAM rise to the 30s most areas, then expect temps to
fall back to the 20s late Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will be moving away from our region early on
Monday as Canadian high pressure builds in from the west. Winds
will be on the increase through the day and snow showers could
affect areas west of the Allegheny front during the early part
of the day... dry conditions expected for the rest of the CWA.
High pressure will be overhead Monday night and it will move
east over the western Atlantic on Tuesday. Dry conditions will
remain and a return flow will settle over our area on Tuesday.

A frontal boundary will be near our region Tuesday night into
Wednesday as a wave of low pressure tracks northeast through it
and towards us. Current guidance suggests that the frontal
boundary and low pressure will move through or near our area
Wednesday into Wednesday night. Track, timing and cold air
advection will affect the p-types associated to this system...
and being so far out, we will just continue to monitor the model
trends. Behind this system, another Canadian high pressure
builds in for Thursday and Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR from now through most of Saturday night as high pressure
crosses the region. Gusty NW winds will slowly diminish tonight,
shifting to SW and then S as we head through Saturday and
Saturday night.

Late Saturday night and continuing on Sunday, wintry
precipitation will overspread the region, resulting in sub-VFR,
quite possibly IFR, cigs and vis. Precip likely snow at the
start, but transitioning to sleet and freezing rain and then
probably to rain as we head through Sunday. Conditions improve
Sunday night as precip moves away and cigs lift.

VFR conditions expected for Monday as high pressure builds in
over our region and remains in control into Tuesday. A front
will affect us on Wednesday and could bring sub-VFR conditions.
Breezy conditions expected on Monday and Maybe late on Wednesday
with gusts up to 20 kts.

&&

.MARINE...
Near-gale conditions will linger this afternoon, but as high
pressure crosses the region tonight into Saturday, winds should
diminish below SCA criteria. Winds may be close to SCA on
Saturday, but most likely stay just below. Winds will shift to a
southerly direction by Saturday night and Sunday. Precip may try
to limit the gusts, but just aloft there will be plenty of wind,
so a few SCA gusts may reach the surface Sunday. Winds turn
westerly behind a cold front Sunday night, with increasing speed
as we head through the night.

Windy conditions are expected on Monday as cold front moves
away, possibly requiring a gale. Winds will recede Monday night
and remain below criteria into part of Wednesday with high
pressure in control. Winds will then increase again late on
Wednesday as another front moves across our region.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Chill Advisory until 9 AM EST Saturday for VAZ503.
WV...Wind Chill Advisory until 9 AM EST Saturday for WVZ501-503-505.
MARINE...Small Craft Advisory until 3 AM EST Saturday for ANZ530>532-
     538>542.
     Small Craft Advisory until 6 AM EST Saturday for ANZ533-534-
     537-543.
     Small Craft Advisory until 11 PM EST this evening for ANZ535-
     536.

&&

SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCM
Hazardous weather outlook, Feb 2, 2:34 PM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
234 PM EST Fri Feb 2 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
234 PM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight winter storm threat Sunday. If the threat
materializes, it may cause travel disruptions.

A Gale Warning may be needed for portions of the waters Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
234 PM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect for western Highland, western
Pendleton, western Grant and western Mineral Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Wind Chill Advisory remains in effect through 9 AM Saturday.

There is a slight winter storm threat Sunday. If the threat
materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Western Pendleton

When
February 3, 1:00 AM EST to 12:00 PM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Eastern Pendleton

When
February 3, 1:00 AM EST to 12:00 PM EST
Where
Eastern Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Western Grant

When
February 3, 3:00 AM EST to 2:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A tenth of an inch of ice fell in Bayard.

Winter Weather, Eastern Grant

When
February 3, 3:00 AM EST to 2:00 PM EST
Where
Eastern Grant forecast zone
Reported by
Trained Spotter
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Thirteen hundredths of an inch of ice was reported near Kline Gap.

Winter Weather, Hardy

When
February 3, 3:00 AM EST to 2:00 PM EST
Where
Hardy forecast zone
Reported by
Trained Spotter
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

A trace of ice was reported at Rig.

Winter Weather, Jefferson

When
February 3, 3:00 AM EST to 2:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Storm, Western Mineral

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Western Mineral forecast zone
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Ice accumulations were estimated to be around a quarter inch based on observations nearby.

Winter Storm, Morgan

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Ice accumulations were estimated to be around a quarter inch based on observations nearby.

Winter Storm, Hampshire

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Ice accumulations were estimated to be around a quarter inch based on observations nearby.

Winter Storm, Berkeley

When
February 7, 3:00 AM EST to 2:00 PM EST
Where
Berkeley forecast zone
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Ice accumulations of a half inch were reported near the Martinsburg Airport. Ice accumulation around four tenths of an inch were reported near Falling Waters and near Martinsburg. Ice accumulation of three tenths of a inch was reported near Little Georgetown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740470, 740471, 740466, 740467, 740468, 740469, 740477, 740478, 740479, 740480.